Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Antiretrovirals & Herbal Therapies
Oct 18, 2000

During the summer we saw a report on the Today program that stated that antiretroviral treatments should not be combined with echinacea. Since I was taking echinacea as an immune system stimulant, in conjunction with other vitamins, I was concerned that perhaps I was doing something to diminish the effectiveness of the Viracept and Combivir drug cocktail I was taking. I immediately stopped taking echinacea. Since that time, I have had 3 separate outbreaks of herpes, outbreaks which usually occurred less often when I was taking echinacea. There may not be any correlation between the outbreaks and my no longer taking echinacea.

I have been searching the internet for some information on echinacea and antiretrovirals, but I'm getting both sides of the argument. What, if anything, is the definitive answer to the combination of echinacea and Viracept/Combivir, or L-Lysine and same antiretrovirals? I would prefer not to take yet another prescription drug to combat the outbreaks of herpes that I keep getting. Can you help? Thank you. Richard N.

Response from Dr. Fisher

Well I do not have a definitive answer.

I do know that neither echinacea or lysine have been shown to help prevent episodes of herpes. As I think you know, herpes outbreaks come and go...any improvement claimed for any substance (herbal or antiviral or whatever) needs proof.

Only acyclovir, famciclovir and valacyclovir have been proven to do this. And neither of these will interact with your antiretrovirals. All can be used at low maintenance doses for prolonged periods (years and years).

I will see if I can find out more about echinacea and ART.

AF


Previous
Cemetra or Symetra????
Next
Answer to Facial Wasting

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement